Still Have Symptoms--Meds & Sleepiness
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Still Have Symptoms : Meds & Sleepiness


dear sir  i was woundering if i have been on medication such as depekote and paixial  should i still be  thinking of  killing myself i also  hear voices and the drug for that makes me sleepy so i dont take that and i was woundering if all drugs like this make you sleepy thats the main reason i dont takethe drug not because i dont wanna be better but because its hard  to take one  without falling asleep  and i wounder  since there is no cure for  bipolasr from what i am  and i know i have to lern how to live with this   but at the same time my case is bipolartype 1 can you explain to me  how bad it is


Dear Robert -- 
Yes, you can be better and not sleepy; because, no, not all the drugs that could help you cause sleepiness.  Sometimes when your symptoms are severe, it takes more medications for a while, but you can -- with your doctor's close watching with you -- lower them slowly and carefully later to find a dose that has no or few side effects.  

You have bad symptoms now but so can a person whose bipolar I is not particularly severe.  The main thing to do now is to make sure your doctor knows about your dangerous symptoms like thinking about suicide, and hearing voices (sometimes voices are dangerous, sometimes they're not, but usually when people are having auditory hallucinations they are having a tough time getting things done in their lives that need to be done!).  And then you can also make sure that your doctor knows about the sleepiness side effect and that you want to get that decreased, as things go along.  You're right, there's a "learning how to live with this", and part of that is learning to be patient while medication changes are made, hoping each time to get better symptom control and fewer side effects like sleepiness.  However, I hope you have a good doctor who will work with you to assure you that she/he is aware of the side effect problem and will work to adjust that as soon as possible (like, usually just as soon as the dangerous symptoms are under control; or when you make it clear that the side effects you're getting are worse than the symptoms in the first place!).  Good luck with that. 

Dr. Phelps

Published July, 2002

 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?